Alert archive / Hawaii / Flash Flood Warnings in 2020

Flash Flood Warning 25, NWS Honolulu, HI

November 25, 2020Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 25, 2020, 8:51 AM HST for Kauai County, Hawaii. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 25, 2020, 8:51 AM HST (18:51 UTC)
Expired
Nov 25, 2020, 4:45 PM HST
In force
8 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 28 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 6.9 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2020-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1446 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2020-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1446 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WGHW50 PHFO 251851
FFWHFO
HIC007-252045-
/O.NEW.PHFO.FF.W.0025.201125T1851Z-201125T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
851 AM HST Wed Nov 25 2020

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 1045 AM HST.

* At 851 AM HST, radar indicated heavy rain over north and northeast 
  Kauai. The heaviest rainfall was occurring near Hanalei with 
  rainfall rates of 1 to 3 inches per hour. Flash flooding is 
  occurring or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Lihue, Kapaa, Kalaheo, Princeville, Kilauea, North Fork Wailua 
  Trails, Wailua Homesteads, Wailua, Hanalei, Anahola, Omao, Moloaa, 
  Lawai, Koloa, Wainiha, Poipu, Haena, Na Pali State Park, Wailua 
  River State Park and Puhi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 1045 AM HST if flooding 
persists.

This Flash Flood Warning replaces the previously issued Flood 
Advisory that was in effect for The island of Kauai in Kauai County.

LAT...LON 2224 15960 2224 15959 2222 15952 2225 15949
      2224 15943 2225 15940 2222 15933 2216 15930
      2216 15929 2215 15928 2205 15932 2196 15932
      2195 15934 2193 15934 2186 15944 2187 15952

FLASH FLOOD...RADAR INDICATED

$$

KINO
5 follow-up statements
154 
WGHW70 PHFO 251928
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
928 AM HST Wed Nov 25 2020

HIC007-252045-
/O.CON.PHFO.FF.W.0025.000000T0000Z-201125T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
928 AM HST Wed Nov 25 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM HST THIS 
MORNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...

At 928 AM HST, radar indicated heavy rain over north and northeast 
Kauai. The heaviest rainfall is occurring upstream of Hanalei with 
rainfall rates of 1 to 3 inches per hour. The Hanalei River gauge 
recorded a peak height of 10.6 feet at around 9 am this morning. 
Flash flooding is occurring or expected to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar indicated.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
Princeville, Kilauea, North Fork Wailua Trails, Wailua Homesteads, 
Wailua, Hanalei, Anahola, Omao, Moloaa, Lawai, Wainiha, Haena, Na 
Pali State Park, Wailua River State Park and Puhi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 1045 AM HST if flooding 
persists.

LAT...LON 2224 15960 2224 15959 2222 15952 2225 15949
      2224 15943 2225 15940 2222 15933 2216 15930
      2216 15929 2215 15928 2205 15932 2196 15932
      2195 15934 2193 15934 2186 15944 2187 15952

FLASH FLOOD...RADAR INDICATED

$$

KINO
756 
WGHW50 PHFO 252022
FFWHFO
HIC007-252345-
/O.EXT.PHFO.FF.W.0025.000000T0000Z-201125T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1022 AM HST Wed Nov 25 2020

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County in Hawaii...

* Until 145 PM HST.

* At 1022 AM HST, radar indicated heavy rain over north and east 
  Kauai. The heaviest rainfall is now occurring over the windward 
  mountains with rainfall rates of 1 to 3 inches per hour. 
  Additional rainfall is expected during the next few hours with a 
  decrease expected later this afternoon. The Hanalei Bridge is 
  closed until further notice and flash flooding is occurring over 
  north Kauai.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Princeville, Kilauea, North Fork Wailua Trails, Wailua Homesteads, 
  Wailua, Hanalei, Anahola, Omao, Moloaa, Lawai, Wainiha, Haena, Na 
  Pali State Park, Wailua River State Park and Puhi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 145 PM HST if flooding 
persists.

LAT...LON 2224 15960 2224 15959 2222 15952 2225 15949
      2224 15943 2225 15940 2222 15933 2216 15930
      2216 15929 2215 15928 2205 15932 2196 15932
      2195 15934 2193 15934 2186 15944 2187 15952

FLASH FLOOD...RADAR INDICATED

$$

KINO
961 
WGHW70 PHFO 252131
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1131 AM HST Wed Nov 25 2020

HIC007-252345-
/O.CON.PHFO.FF.W.0025.000000T0000Z-201125T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1131 AM HST Wed Nov 25 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM HST THIS 
AFTERNOON FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...

At 1131 AM HST, radar indicated moderate rain over windward Kauai. 
Rainfall rates have tapered off but streams and rivers continue to 
rise. The Hanalei Bridge is closed until further notice and flash 
flooding is occurring over north Kauai.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar indicated.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  Lihue, Kapaa, Kalaheo, Princeville, Kilauea, North Fork Wailua 
  Trails, Wailua Homesteads, Wailua, Hanalei, Anahola, Omao, Moloaa, 
  Lawai, Koloa, Wainiha, Poipu, Haena, Na Pali State Park, Wailua 
  River State Park and Puhi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 145 PM HST if flooding 
persists.

LAT...LON 2224 15960 2224 15959 2222 15952 2225 15949
      2224 15943 2225 15940 2222 15933 2216 15930
      2216 15929 2215 15928 2205 15932 2196 15932
      2195 15934 2193 15934 2186 15944 2187 15952

FLASH FLOOD...RADAR INDICATED

$$

KINO
064 
WGHW50 PHFO 252331
FFWHFO
HIC007-260245-
/O.EXT.PHFO.FF.W.0025.000000T0000Z-201126T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
131 PM HST Wed Nov 25 2020

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County in Hawaii...

* Until 445 PM HST.

* At 131 PM HST, radar indicated moderate to locally heavy rainfall 
  with rainfall rates of up to 2 inches over the mountains of north 
  and east Kauai. Streams and rivers continue to remain elevated 
  from this mornings rain and the Hanalei bridge remains closed. 
  Flash flooding is occurring over north Kauai. Additional showers 
  are expected through this evening, but rainfall rates are expected 
  to gradually taper off.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Princeville, Kilauea, North Fork Wailua Trails, Wailua Homesteads, 
  Wailua, Hanalei, Anahola, Omao, Moloaa, Lawai, Wainiha, Haena, 
  Wailua River State Park and Puhi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 445 PM HST if flooding 
persists.

LAT...LON 2224 15960 2224 15959 2222 15952 2225 15949
      2224 15943 2225 15940 2222 15933 2216 15930
      2216 15929 2215 15928 2205 15932 2196 15932
      2195 15934 2193 15934 2186 15944 2187 15952

FLASH FLOOD...RADAR INDICATED

$$

KINO
429 
WGHW70 PHFO 260238
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
438 PM HST Wed Nov 25 2020

HIC007-260248-
/O.EXP.PHFO.FF.W.0025.000000T0000Z-201126T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
438 PM HST Wed Nov 25 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM HST THIS AFTERNOON FOR 
THE ISLAND OF KAUAI IN KAUAI COUNTY...

The heavy rain threat has ended and flood waters are receding. The 
Hanalei bridge still remains closed. Please continue to heed 
remaining road closures.

LAT...LON 2224 15960 2224 15959 2222 15952 2225 15949
      2224 15943 2225 15940 2222 15933 2216 15930
      2216 15929 2215 15928 2205 15932 2196 15932
      2195 15934 2193 15934 2186 15944 2187 15952

$$

KINO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 25, 3:31 AM HST, 5 hours 20 minutes earlier.

Area forecast discussion, Nov 25, 3:31 AM HST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
331 AM HST Wed Nov 25 2020

.SYNOPSIS...
A moist and unstable airmass will bring the potential for a few
lingering downpours across the state today, with a thunderstorm
or two possible over the Big Island this afternoon. A more stable
trade wind weather pattern will resume tonight and hold through
the Thanksgiving Day weekend. Showers will favor windward and
mauka areas during the long weekend, with a stray shower reaching
leeward areas from time to time.

&&

.DISCUSSION...
Currently at the surface, a trough of low pressure is located
around 250 miles west of Kauai and is moving westward at around
15 mph. Meanwhile further from the islands, a 1034 mb high remains
nearly stationary around 1600 miles northeast of Honolulu, while
a cold front 1100 miles northwest of Kauai continues to move
southeast at around 10 mph. The gradient continues to produce
moderate trades across most of the island chain early this
morning. Infrared satellite imagery shows a mix of high and low
clouds across the state producing partly to mostly cloudy
conditions. Radar imagery shows scattered showers moving into
windward areas, with a few of the more substantial showers making
it into leeward locales from time to time. Main short term
concerns focus on rainfall trends the next couple days and thunder
potential today.

High pressure northeast of the state will slide eastward and
weaken over the next couple days, as a cold front approaches from
the northwest. This will allow the trades to ease slightly, but
they should hold at moderate levels today through Thanksgiving
Day. The cold front will fizzle out north of the islands Thursday
night and Friday, as a new high builds north of the state, and
this should strengthen the trades back up to locally breezy
levels. Trades should then hold at locally breezy levels through
the Holiday weekend, before easing into the light to moderate
range as a new front approaches from the northwest early next
week.

As for the remaining weather details, the greatest instability and
deepest moisture remains to the west of islands near the surface
trough. With upper troughing over the islands, a few brief
downpours will remain possible through this evening. Additionally,
daytime heating and terrain effects may lead to a thunderstorm or
two over the Big Island this afternoon. Showers will favor
windward and mauka areas, with a stray shower spreading leeward
from time to time.

A more typical trade wind pattern should then take hold tonight
and continue through the Thanksgiving Day weekend and into early
next week. Showers will favor windward and mauka areas with a
stray shower reaching leeward areas from time to time. There is
the potential for some old frontal remnants and some cooler
weather to move into the islands over the weekend, but some
timing and progression details remain unresolved. Given the
uncertainty will follow a blended forecast approach until detail
become more clear.

&&

.AVIATION...
Although most of the heavy showers and thunderstorms should
remain out over the adjacent coastal waters through the morning
hours today with the upper trough over the region, a few moving
ashore and impacting the islands will remain possible. MVFR CIGS
and VSBYS will be expected in and around any showers that develop
and move through. Although most of this activity will favor
windward and mountain locations, breezy trades will carry some
showers into interior and leeward locations periodically.

AIRMET SIERRA for mountain obscuration remains in effect for
windward sections of all islands above 2000 ft due to clouds and
showers.

AIRMET Tango for low-level mechanical turbulence remains in
effect over and downwind of terrain for the entire area.

&&

.MARINE...
The pressure gradient back across the islands from northeastern
surface high pressure will be tight enough to support moderate to
fresh trades over the next several days. Seas will steadily fall
through today and level out and stay steady from tonight into
early next week. This morning's ASCAT pass showed solid 20 to 25
knot winds through the Alenuihaha Channel and south of the Big
Island. A Small Craft Advisory (SCA) is in effect to account for
these locally stronger winds over Maalaea Bay, the Pailolo and
Alenuihaha Channels and the waters south of the Big Island through
Thursday afternoon. Moderate trades are expected to increase just
a touch while becoming a little more northeast from Thanksgiving
Day into the holiday weekend. This will be in response to the
passage of a late week decaying front.

Northwest swells will continue to subside through the afternoon
with a low, moderate period northwest swell arrival later today
that will hold through Thursday. Slightly larger northwest swells
will build Friday and peak out late Saturday into Sunday. As
these weekend swells subside early next week, longer period
northwesterly swells emanating from a strong weekend North Pacific
gale will begin arriving late Sunday. North and west-facing
shoreline surf will again lift to double digit heights by early
next week but is forecast to remain below surf advisory levels.

A slight weakening of easterly trades will have eastern-facing
shore surf declining and then leveling out the next few days.
Other than a small bit of wrap from the declining east wind wave
swell, surf along south-facing shores will remain small through
the holiday weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Thursday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Jelsema
AVIATION...Gibbs
MARINE...Blood

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 2:12 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Nov 24, 4:59 PM HSTAreal Flood AdvisoryHFOHonolulu71 min
Nov 25, 7:43 AM HSTAreal Flood AdvisoryHFOKauai68 min

Nearby

Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.